RITONAVIR-ASSOCIATED TOXICITY MIMICKING RETINITIS PIGMENTOSA IN AN HIV-INFECTED PATIENT ON HIGHLY ACTIVE ANTIRETROVIRAL THERAPY
To report ritonavir-associated retinal pigment epithelium toxicity in a patient infected with the HIV on highly active antiretroviral therapy including ritonavir.Methods:
Retrospective single case report. The authors describe a case of gradual onset of blurry vision in both eyes in an HIV-positive male. Visual acuity, clinical examination findings, and functional testing (electroretinogram and Goldmann perimetry) were reviewed. Diagnostic imaging, including fundus photography, spectral domain optical coherence tomography, fluorescein angiography, and fundus autofluorescence were assessed.Results:
59-year-old HIV-infected male, treated with ritonavir for eight years, presented with a history of decreased night vision and peripheral field loss. Ophthalmologic examination confirmed the diagnosis of retinal toxicity. Goldmann perimetry showed areas of central and para-central scotomas. Electroretinograms demonstrated mild to moderate photoreceptor dysfunction. Fundus examination revealed a diffuse pattern of retinal pigment epithelium mottling in both eyes. Spectral domain optical coherence tomography confirmed the presence of choroidal thinning, whereas fundus autofluorescence showed mottled hypoautofluorescence.Conclusion:
Although ritonavir-associated retinal toxicity is clinically uncommon, the clinical features of our findings support this diagnosis. Consideration of highly active antiretroviral therapy–associated retinal toxicity should be given to the differential diagnosis in HIV-positive patients with retinopathy of unclear etiology. This report also highlights the need for constant monitoring of patients using the ritonavir for early detection of possible retinal toxicity.